Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 267, NWS North Platte, NE

August 17, 2001Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 17, 2001, 4:42 PM CDT for Custer County, Nebraska. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 17, 2001, 4:42 PM CDT (21:42 UTC)
Expired
Aug 17, 2001, 5:45 PM CDT
In force
63 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Custer County, NE

What was reported inside it

TimeReportWhereRemark
Aug 17, 5:00 PM CDTHail 0.75Callaway, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

722 
WUUS53 KLBF 172143
SVRLBF
NEC041-172245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
442 PM CDT FRI AUG 17 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CUSTER COUNTY IN CENTRAL NEBRASKA...

* UNTIL 545 PM CDT...

* AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF CALLAWAY...OR ABOUT 9
  MILES SOUTHEAST OF ARNOLD...MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER CALLAWAY AROUND 535 PM CDT...
  12 MILES NORTHWEST OF OCONTO AROUND 545 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4145 9969 4150 10023 4108 10020 4106 9928
$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:56 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 17, 2:56 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
256 PM CDT FRI AUG 17 2001

...THUNDERSTORM CHCS THIS EVENING WILL BE MAIN CONCERN...

SFC DATA AND SATELLITE AT 19Z SHOW COLD FRONT MOVING INTO SRN SD/NRN
NEBR...WHILE PRE-FRONTAL TROF BECOMING MORE W TO E ORIENTED. MSAS
SHOWING BEST  LOW LEVEL CONVERGENCE IN THE PANHANDLE INTO SW NEBR
AND IN THE E. FRONT HAS VERY LITTLE PUSH WITH IT BASED ON 3HR PRES
DATA. BROAD CU FIELD DEVELOPING ALONG FRONT/BEHIND IT IN SD
INDICATE NO GOOD LOW LEVEL FORCING AT THIS POINT. ISOLD TSRA
DEVELOPING ALONG TROF IN WRN NEBR WHERE CIN IS NON EXISTANT
ACCORDING TO LAPS. ALTHO I HATE TO BLANKET THE AREA WITH PRECIP...
WILL INCLUDE ISOLD IN THE W THIS EVEN...WITH SLIGHTLY BETTER CHANCES
IN THE ERN MOST ZONES WHERE BETTER LOW LEVEL MOISTURE RESIDES.
SB CAPES AOA 2500 J/KG IN CENTRAL NEBR...HOWEVER SOMEWHAT OF A CAP
EXISTS THERE.

SOME SIGNIFICANT PRECIP DIFFS BETWEEN AVN/ETA TONIGHT...WITH ETA NOT
SHOWING ANY PRECIP IN THE SW TONIGHT...AND AVN HAS SOME. BASED ON
WHAT IS OCCURRING...WILL SIDE WITH THE AVN ON THIS ONE...HOWEVER
BOTH MODELS SHOW THE BULK OF THE PRECIP OCCURRING WHERE BETTER
UPPER LEVEL FORCING WILL RESIDE. BEST UPPER LEVEL DIVERGENCE (NON-
CONVECTIVE) WILL RESIDE OVER SRN MN ASSOCIATED WITH 70-90KT JET TO
DIVE SWD IN LONG WAVE TROF. THIS SHOULD HELP TO DEEPEN FRONTAL
CIRULATION IN THE EAST...AND WITH BETTER MOISTURE AVAILABLE WILL
INCLUDE SLIGHTLY HIGHER POPS IN THE NERN ZONES...BUT BELIEVE THAT
FROPA TIMING WILL BE A TAD TOO SOON IN THE ONL AREA. IN THE SW...
DECENT INSOLATION OVER THE DAY HAS ALLOWED DECENT CONVERGENCE ALONG
THE FRONT...BUT MUCH DRIER AIR MOVING IN AHEAD OF MAIN FRONT WHICH
WILL LIMIT TSRA/SHRA COVERAGE. AS WITH YESTERDAY...CONVECTION
SHOULD FADE WITH SUNSET OUT W.

SAT LOOKS LIKE A PLEASANT DAY ALL AROUND WITH LITE N WINDS AND TEMPS
75 TO 80. SAT MINS WILL ACTUALLY BE COOLEST IN THE ERN ZONES DUE TO
SOMEWHAT LOWER DEW POINTS AND LATER ARRIVAL OF SERLY RETURN FLOW.

SUN LOOKS DRY FOR THE MOST PART...HOWEVER AS ZONAL FLOW DEVELOPS...
LEE TROF WILL AS WELL...SETTING UP LOW LEVEL CONVERGENT ZONE IN THE
NRN PANHANDLE. SHORT WAVE OVER NIGHT WILL PRIMARILY PASS N OF CWA
AND MAY FORM CONVECTIVE COMPLEX IN SD. HOWEVER...AHEAD OF LEE TROF...
LLJ WILL DEVELOP. IF THAT DOES OCCUR...LLJ WILL DRIVE CORFIDI
VECTORS TO MORE OF A SERLY DIRECTION AND COULD COME INTO NRN ZONES
DURING THE NIGHT. LOW POPS INCLUDED FOR THIS REASON.

FURTHER OUT...IF UPPER TROF DEVELOPS IN THE NW AS ADVERTISED IN MED
RANGE MODELS...RIDGE SHOULD POP UP SOME AND DEFLECT MOST CONVECTION
TO THE N...AND LEFT MID WEEK DRY. HOWEVER...MRF HAS BEEN JUMPING
AROUND AND COMES INTO AGGREEMENT WITH ECMWF AND UKMET...THEN
DIVERGES...SO CONFIDENCE IS LOW. INCLUDED SLT CHC FOR FRIDAY.

.LBF...NONE.

JWS

In the hours before

Special weather statement, Aug 17, 11:16 AM CDT, 5 hours 26 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-172045-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1116 AM CDT FRI AUG 17 2001

...STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER
ALL OF WESTERN AND NORTH CENTRAL NEBRASKA.  THE GREATEST RISK OF
THUNDERSTORM ACTIVITY WILL BE SOUTHEAST OF AN ONEILL TO HAYES
CENTER LINE STARTING LATE THIS AFTERNOON INTO THE EVENING.  A FEW
STORMS MAY APPROACH SEVERE LIMITS...BUT NONE ARE EXPECTED TO REACH
SEVERE LEVELS.

A WEAK COLD FRONT WILL MOVE SOUTHEAST ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA THIS AFTERNOON INTO TONIGHT.  THIS SYSTEM ALONG
WITH A DISTURBANCE ALOFT MOVING OUT OF THE DAKOTAS WILL DEVELOP
THUNDERSTORMS ACROSS THE AREA BY MID AFTERNOON. HOWEVER...MOISTURE
WILL REMAIN LIMITED ACROSS THE CENTRAL HIGH PLAINS AND ANY STORMS
THAT DO FORM ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.

AWJ

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.